New Mexico, 2004

Hail and Damaging Wind in New Mexico, August 29, 2004

August 29, 2004 · NWS ABQ · 7 events in 3 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 1:35 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 1:35 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SUN AUG 29 2004

.DISCUSSION...PLENTY OF LOW LEVEL MOISTURE IN PLACE AS FAR WEST AS
THE CONTINENTAL DIVIDE. THE LACK OF WIDESPREAD LOW CLOUDS ACROSS THE
EAST HAS ALLOWED FOR PLENTY OF DAYTIME HEATING IN THE CENTRAL
MOUNTAIN CHAIN. ALREADY SEE ISOLATED SHOWERS AND THUNDERSTORMS ALONG
THE CENTRAL MOUNTAIN CHAIN AND A QUICK OBSERVATION OUTSIDE REVEALS
PLENTY OF ACCAS. AS DAYTIME HEATING PROGRESSES ALL AREAS EXCEPT THE
EXTREME NORTHWEST CORNER OF THE STATE SHOULD SEE ISOLATED SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON AND INTO THE EVENING HOURS. FOR THE
REMAINDER OF THE FORECAST UPR LVL RDG TO REMAIN WEST OF THE AREA
KEEPING NM IN NORTHWEST FLOW ALOFT. EACH AFTERNOON AND EVENING WILL
SEE ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER THE MOUNTAINS
DURING THE EARLY AFTERNOON AND THEN MOVING INTO THE LOWLANDS AS THE
AFTERNOON PROGRESSES AND INTO THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 052/088 055/088 056 16000
GALLUP.................... 045/085 045/086 048 16111
GRANTS.................... 046/085 046/085 048 16111
GLENWOOD.................. 050/092 053/090 057 16111
CHAMA..................... 040/077 044/076 044 16211
LOS ALAMOS................ 048/078 051/078 050 16211
RED RIVER................. 040/068 041/067 040 16222
TAOS...................... 045/077 045/079 045 16221
SANTA FE.................. 051/078 050/079 051 16211
SANTA FE AIRPORT.......... 053/080 052/082 053 16211
ESPANOLA.................. 050/080 050/085 052 16211
ALBUQUERQUE HEIGHTS....... 061/084 060/085 061 16211
ALBUQUERQUE VALLEY........ 054/085 056/086 061 16211
ALBUQUERQUE FOOTHILLS..... 058/082 057/083 058 16211
ALBUQUERQUE WEST MESA..... 061/086 060/085 060 16211
SOCORRO................... 056/087 058/086 060 16211
SANDIA PARK/CEDAR CREST... 051/076 050/077 052 16221
MORIARTY/ESTANCIA......... 052/081 052/080 053 16222
CARRIZOZO................. 057/082 057/082 056 16211
RUIDOSO................... 052/075 051/076 051 16222
RATON..................... 047/078 048/079 049 16222
LAS VEGAS................. 048/076 047/078 049 16222
ROY....................... 052/079 052/081 052 16222
CLAYTON................... 057/081 056/082 056 16222
SANTA ROSA................ 055/085 056/086 056 16222
TUCUMCARI................. 062/086 061/086 060 16222
FORT SUMNER............... 057/087 058/086 058 16222
CLOVIS.................... 061/083 059/085 059 16222
PORTALES.................. 061/084 059/086 059 16222
ROSWELL................... 064/087 062/089 061 16222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 29, 5:00 AM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
August 29, 4:59 PM MST
Where
San Miguel County, Conchas Dam
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -104.183

Hail, Harding

When
August 29, 6:30 PM MST
Where
Harding County, 30 mi SE of Mosquero
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -103.583

Hail, Quay

When
August 29, 6:37 PM MST
Where
Quay County, 9 mi SW of Nara Visa
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -103.217

Hail, Quay

When
August 29, 6:43 PM MST
Where
Quay County, 8 mi NE of Logan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -103.317

Hail, Quay

When
August 29, 6:54 PM MST
Where
Quay County, 13 mi NE of Logan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -103.250

Hail, Quay

When
August 29, 7:41 PM MST
Where
Quay County, 3 mi W of Logan
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -103.467

Thunderstorm Wind, Quay

When
August 29, 8:05 PM MST
Where
Quay County, 12 mi E of San Jon
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.100, -103.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418814, 5418815, 5418818, 5418816, 5418817, 5418819, 5418820.